Change search
ReferencesLink to record
Permanent link

Direct link
Maximizing the size of the giant
Stockholm University, Faculty of Science, Department of Mathematics. (Matematiska institutionen)
Stockholm University, Faculty of Science, Department of Mathematics.
2012 (English)In: Journal of Applied Probability, ISSN 0021-9002, E-ISSN 1475-6072, Vol. 49, no 4, 1156-1165 p.Article in journal (Refereed) Published
Abstract [en]

Consider a random graph where the mean degree is given and fixed. In this paper we derive the maximal size of the largest connected component in the graph. We also study the related question of the largest possible outbreak size of an epidemic occurring 'on' the random graph (the graph describing the social structure in the community). More precisely, we look at two different classes of random graphs. First, the Poissonian random graph in which each node i is given an independent and identically distributed (i.i.d.) random weight X-i with E(X-i) = mu, and where there is an edge between i and j with probability 1 - e(-XiXj/(mu n)), independently of other edges. The second model is the thinned configuration model in which then vertices of the ground graph have i.i.d. ground degrees, distributed as D, with E(D) = mu. The graph of interest is obtained by deleting edges independently with probability 1 - p. In both models the fraction of vertices in the largest connected component converges in probability to a constant 1 - q, where q depends on X or D and p. We investigate for which distributions X and D with given mu and p, 1 - q is maximized. We show that in the class of Poissonian random graphs, X should have all its mass at 0 and one other real, which can be explicitly determined. For the thinned configuration model, D should have all its mass at 0 and two subsequent positive integers.

Place, publisher, year, edition, pages
2012. Vol. 49, no 4, 1156-1165 p.
Keyword [en]
Random graph, branching process, epidemiology
National Category
Probability Theory and Statistics
URN: urn:nbn:se:su:diva-88295ISI: 000313538400018OAI: diva2:612177


Available from: 2013-03-20 Created: 2013-03-12 Last updated: 2013-03-20Bibliographically approved

Open Access in DiVA

No full text

Search in DiVA

By author/editor
Britton, TomTrapman, Pieter
By organisation
Department of Mathematics
In the same journal
Journal of Applied Probability
Probability Theory and Statistics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Total: 72 hits
ReferencesLink to record
Permanent link

Direct link